Journal of Applied Mathematics

Regularization method for parabolic equation with variable operator

Valentina Burmistrova

Full-text: Open access


Consider the initial boundary value problem for the equation ut=L(t)u, u(1)=w on an interval [0,1] for t>0, where w(x) is a given function in L2(Ω) and Ω is a bounded domain in n with a smooth boundary Ω. L is the unbounded, nonnegative operator in L2(Ω) corresponding to a selfadjoint, elliptic boundary value problem in Ω with zero Dirichlet data on Ω. The coefficients of L are assumed to be smooth and dependent of time. It is well known that this problem is ill-posed in the sense that the solution does not depend continuously on the data. We impose a bound on the solution at t=0 and at the same time allow for some imprecision in the data. Thus we are led to the constrained problem. There is built an approximation solution, found error estimate for the applied method, given preliminary error estimates for the approximate method.

Article information

J. Appl. Math., Volume 2005, Number 4 (2005), 383-392.

First available in Project Euclid: 22 December 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Burmistrova, Valentina. Regularization method for parabolic equation with variable operator. J. Appl. Math. 2005 (2005), no. 4, 383--392. doi:10.1155/JAM.2005.383.

Export citation


  • S. Agmon and L. Nirenberg, Properties of solutions of ordinary differential equations in Banach space, Comm. Pure Appl. Math. 16 (1963), 121--239.
  • B. L. Buzbee, Application of fast Poisson solvers to $A$-stable marching procedures for parabolic problems, SIAM J. Numer. Anal. 14 (1977), no. 2, 205--217.
  • B. L. Buzbee and A. Carasso, On the numerical computation of parabolic problems for preceding times, Math. Comp. 27 (1973), 237--266.
  • L. Eldén, Time discretization in the backward solution of parabolic equations. I, Math. Comp. 39 (1982), no. 159, 53--68.
  • --------, Time discretization in the backward solution of parabolic equations. II, Math. Comp. 39 (1982), no. 159, 69--84.
  • A. Friedman, Partial Differential Equations, Holt, Rinehart, and Winston, New York, 1969.
  • L. E. Payne, Improperly Posed Problems in Partial Differential Equations, Regional Conference Series in Applied Mathematics, no. 22, SIAM, Philadelphia, 1975.
  • V. N. Strakhov, Solution of incorrectly-posed linear problems in Hilbert space, Differ. Equ. 6 (1970), 1136--1140 (Russian).
  • A. N. Tikhonov and V. Ya. Arsenin, Methods of Decision of Ill-Posed Problems, Nauka, Moscow, 1986.